STRESS CAN CAUSE ACNE,
WHICH CAN LEAD TO DEPRESSION

Article Read Duration 4 dk. okuma


Feeling stressed? Exams or a big interview looming? It might just show on your face. Acne can be caused by stress, and the worse your acne gets, the more stressed you become, leading to a vicious cycle. Beyond stress, acne can also have a profound psychological impact and may lead to a lack of confidence and self-esteem. While some prescription acne medications have been accused of causing depression, getting expert advice to treat acne is the first step to achieving clear skin and a more positive mind-set.

Acne, depression and self-harm

According to a study published by the BSF (2012), the psychological impact of acne can be extremely serious, and is often overlooked, making sufferers feel alone and isolated. “Patients with acne and many other skin diseases often feel enormously upset about their skin condition, as it affects their confidence and self-esteem in so many different ways,” says Dr Bav Shergill, a spokesperson for the BSF, in a press release. “All too often the impact of skin disease is underestimated, and this survey will hopefully help draw attention to this fact.”

Alarmingly the survey also revealed that a further one in six (16%) people admitted to having self-harmed as a result of their skin disease. Some of those 125 people who took part also said they had even attempted suicide, with others stating they had contemplated suicide at some stage.

However, there is hope! Finding the right treatment is the first step towards clear skin and a more positive mind-set.

How acne causes depression: A dermatologist’s insights

We asked dermatologist Dr Philippe Beaulieu how acne affects his patients’ psychological wellbeing.

“It tends to strike in adolescence, just when people are at their most vulnerable. Teenage years are all about learning who you are and forging bonds with your peers - acne can interfere with that process. The condition is not dangerous, but it can leave teens feeling uncomfortable in their own skin. Both self-image and self-esteem can suffer.

Indeed, many studies have shown that acne sufferers display symptoms of both anxiety and depression, as well as feelings of low self-worth. It can even affect performance at work or school.

The condition has such profound effects that doctors have invented assessment tools to measure its impact on patients, such as the Acne Disability Index (ADI). Interestingly, the psychological consequences of acne are not proportional to its severity.

How acne causes depression: A dermatologist’s insights

We asked dermatologist Dr Philippe Beaulieu how acne affects his patients’ psychological wellbeing.

“It tends to strike in adolescence, just when people are at their most vulnerable. Teenage years are all about learning who you are and forging bonds with your peers - acne can interfere with that process. The condition is not dangerous, but it can leave teens feeling uncomfortable in their own skin. Both self-image and self-esteem can suffer.

Indeed, many studies have shown that acne sufferers display symptoms of both anxiety and depression, as well as feelings of low self-worth. It can even affect performance at work or school.

The condition has such profound effects that doctors have invented assessment tools to measure its impact on patients, such as the Acne Disability Index (ADI). Interestingly, the psychological consequences of acne are not proportional to its severity.

Acne medication and depression

Does isotretinoin (Accutane) cause depression?

The strongest acne medication, isotretinoin (Accutane), has been associated with depression in some studies, but for every study that finds a link, another one crops up that says the opposite! The truth is doctors aren’t sure whether this association really exists, but it is true that you are more likely to get isotretinoin-induced depression if you already have mental health issues. If you do get depression while on Accutane, you can stop taking the medication and your symptoms should get better.

If you want to stay on the drug but are feeling blue, ask your doctor about depression therapies like CBT (cognitive behavioural therapy) or medicines called SSRIs.

Automatic
Related Articles